Missouri, 2022Flooding and Hail in Missouri, March 6 to 7, 2022
March 6 to 7, 2022 · NWS SGF · 8 events in 6 counties and zones
Isolated severe storms produced hail, wind and heavy rain which caused localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms produced hail, wind and heavy rain which caused localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 6, 5:32 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 6, 5:32 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
532 AM CST Sun Mar 6 2022
...12Z Aviation Discussion Update...
Key Messages:
1. Strong to severe storms possible this evening into the early
overnight hours tonight.
2. Heavy rain with the potential for localized flooding this
evening into early Monday.
3. Much colder to end the work week and begin the weekend.
Potential of some winter weather.
.SHORT TERM...(Today and tonight)
Issued at 442 AM CST Sun Mar 6 2022
Early this morning, a cold front was located across portions of
the region extending through Fayetteville, AR to West Plains to
the St. Louis metro. Some isolated elevated showers were located
across northwest AR and southern MO along the front. This cold
front should continue to settle to near the MO/AR border this
morning.
As we progress throughout the day today, a shortwave trough will
progress across the southern plains and force a surface low
pressure system currently over southern Oklahoma across the CWA late
this afternoon and evening. The front near the MO/AR border will
lift back northward into the area this afternoon and evening, with
the surface low traversing along the front. Current indications
are for the low pressure and warm front to track along the
Interstate 44 corridor, though there is still some uncertainty
regarding how far north the warm front actually reaches.
Moisture will advect back into the area on the warm side of the
frontal boundary, with surface dew points reaching the 50s to near
60 degrees over southern Missouri, particularly over south-
central Missouri. Hi-res model guidance suggests generally 250-500
J/kg of MUCAPE developing near the Interstate 44 corridor by late
this afternoon and evening, with higher amounts of 500-1000 J/kg
south of Interstate 44 into south central Missouri. A few models
even push some of the MUCAPE up to 1200-1500 J/kg over portions of
far south-central Missouri this evening. From mid/late afternoon
into evening, some scattered showers and thunderstorms will
develop across the area, though a lack of surface based
instability north of the warm front should keep those storm
elevated. Meanwhile, thunderstorms developing in the warm sector
south of the front, particularly across far south- central
Missouri, could become surface based. With initial access to deep
layer shear of 30-40 kts later increasing to 60-70 kts during the
evening, these warm sector storms have the potential to develop
into discrete supercells, with the potential for tornadoes given
0-1km surface helicity values of 300 to 400+. Large hail and
damaging wind gusts would also be a concern should any supercells
develop. One caveat will be storm coverage and cloud cover during
the afternoon and their subsequent impact on these early severe
chances.
As the low pressure center moves northeast through the area
during the evening, an attendant cold front will drag through on
it's backside from west to east across the area generally from
around 6PM through the 1AM timeframe. Thunderstorm development
along this front during the evening will have access to the deep
layer shear and instability mentioned above, with orientation of
the deep layer shear relative to the front favoring development
into an organized cluster of line segments along the front. If any
strong to severe bowing segments form in this line of
thunderstorms, damaging wind gusts and line-embedded tornadoes
would be the primary severe thunderstorm threats. The severe
thunderstorm threat will quickly end during the early overnight
hours as the cold front/line of storms exits to the east of our
CWA. The Day 1 SPC Convective Outlook highlights the area south
of Interstate 44 for the highest severe storm potential with both
the warm sector and cold front rooted storms late this afternoon
and evening.
In addition to the severe thunderstorm threat, heavy rainfall will
be a concern this evening and tonight given the 50s to around 60
dewpoints along with PWAT values of 1-1.5 inches, which is near
climatological records. The main area of concern will be for
convective training primarily along and southeast of the
Interstate 44 corridor, as highlighted in the "Slight Risk"
portion of the WPC Excessive Rainfall Outlook. The current
forecast is for 1-2" of rainfall in this area. Most hi-res model
guidance is isolated with any areas of greater than 2" rainfall
potential. Additionally, soil moisture is below average north of
the Interstate 44 corridor and around average south of the
interstate. For these reasons, we held off on issuance of a Flash
Flood Watch with this forecast update. However, some more localized
flooding is possible, primarily for susceptible low water
crossings and a few area creeks/rivers. Any localized flooding
that develops could linger into Monday morning.
Much colder air moves in behind this system on Monday. Some light
snow or freezing drizzle will be possible early Monday morning
near the Highway 54 corridor, but very minimal to no impacts are
expected due to the very light precip and warmer ground
temperatures.
.LONG TERM...(Monday through Saturday)
Issued at 442 AM CST Sun Mar 6 2022
Monday-Wednesday: Generally zonal flow aloft will keep Gulf
Moisture at bay, leading to dry weather during this period. High
temperatures will gradually warm from the 40s on Monday into the
50s by Wednesday.
Thursday-Saturday: Precipitation chances return from Thursday into
Friday as an upper level trough digs across the central CONUS. The
WPC Cluster Analysis and model ensembles show uncertainty in the
timing of this system, so exact details are hard to come by with
the current forecast. However, the EFI shows a strong signal for
much colder temperatures on Thursday night into Saturday morning,
so it is possible that some wintry precip could develop on
Thursday night into Friday. This system will need to be closely
monitored with future forecast updates.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 532 AM CST Sun Mar 6 2022
The cold front has moved to just south of the Missouri/Arkansas
border this morning with some showers and embedded thunderstorms
located along the front to the east of the KBBG aerodrome. MVFR
to VFR ceilings were located at all the TAF sites and MVFR
ceilings will continue today as low clouds continue overspreading
the area.
As the cold front moves back north into the area as a warm front
this afternoon, conditions will deteriorate to IFR by late this
afternoon into tonight as showers and thunderstorms move into the
area from the southwest. Winds will turn east to southeasterly
along and south of the front today, and then turn back to the
northwest later this evening and tonight as a cold front moves
west to east across the area. Thunderstorms will then end with the
frontal passage tonight, with IFR ceilings lingering into Monday
morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Mar 6, 4:56 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
456 AM CST Sun Mar 6 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
456 AM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated tornado risk.
Limited hail risk.
Elevated thunderstorm wind damage risk.
Elevated lightning risk.
Elevated excessive rainfall risk.
DISCUSSION...
Scattered to widespread showers and thunderstorms are likely late
this afternoon into early tonight. Heavy rain will lead to a
localized flash flooding risk with this system, particularly for
areas along and southeast of Interstate 44.
Strong to severe storms will also be possible mainly during the
6pm to 1am timeframe, primarily south of Interstate 44. Some
storms could become strong to severe, with damaging wind gusts in
excess of 60 mph and a few tornadoes as the primary threats. Some
large hail is also possible.
Some lingering light snow or freezing drizzle will be possible
along and north of the Highway 54 corridor tonight into early
Monday. However, very minimal to no accumulations or impacts are
expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Unseasonably cold temperatures will be possible behind a cold
front by Thursday night into Friday. Some wintry precipitation may
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight for
areas south of the Interstate 44 corridor.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Rothstein
Event by event
3 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Dent
- When
- March 6, 6:57 AM CST
- Where
- Dent County, 0.55 mi E of Lenox
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.650, -91.760
A barn suffered minor to moderate damage from high winds near the Lenox area.
Hail, Stone
- When
- March 6, 8:15 PM CST
- Where
- Stone County, 0.55 mi E of Jamesville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.970, -93.360
Quarter sized hail was reported.
Hail, Christian
- When
- March 6, 8:21 PM CST
- Where
- Christian County, 2.14 mi SSW of Nixa
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.020, -93.310
Penny sized hail was reported via MPing.
Hail, Christian
- When
- March 6, 8:24 PM CST
- Where
- Christian County, 1.77 mi SW of Ozark Airpark Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.030, -93.250
Hail dollar sized hail was reported via MPing.
Thunderstorm Wind, Texas
- When
- March 6, 10:15 PM CST
- Where
- Texas County, 1.1 mi E of Summersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.180, -91.660
A tree was reported uprooted along Highway JJ.
Flood, Webster
- When
- March 6, 11:00 PM CST to March 7, 4:00 AM CST
- Where
- Webster County, 1.49 mi NNE of Northview to 1.4 mi NNE of Northview
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.300, -92.990
Flooding was reported across Lakewood Loop at a low water area.
Flood, Pulaski
- When
- March 7, 3:00 AM CST to 8:00 AM CST
- Where
- Pulaski County, 3.62 mi SSE of Helm to 3.98 mi SSE of Helm
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.930, -92.130
County Road O-420 at Jones Creek was flooded and impassable.
Flood, Dent
- When
- March 7, 6:00 AM CST to 12:00 PM CST
- Where
- Dent County, 0.55 mi E of Sligo to 0.8 mi ESE of Sligo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.780, -91.370
Highway TT at Crooked Creek was flooded and impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, March 6, 20221 death · $475,000 · 63 kt wind · 14 events
- Tornadoes and Hail in Arkansas, March 6 to 7, 20225 injured · $990,000 · EF2 · 18 events
- Winter Weather in Wisconsin, March 6 to 7, 20221 death · 20 events
- Flood and Damaging Winds in Kentucky, March 6 to 7, 20221 death · 60 kt wind · 3 events
- Rip Current in Florida, March 6, 20221 death · 1 event
- Damaging Winds in Indiana, March 6, 2022$205,000 · 65 kt wind · 17 events
- Tornadoes and Damaging Wind in Ohio, March 6, 2022$251,000 · EF0 · 3 events
- Tornado and Hail in Indiana, March 6, 2022$15,000 · EF0 · 40 events
- Winter Weather in Missouri, March 6 to 7, 20225 injured · 5 events
- Flash Flood and Lightning Strike in Kentucky, March 6, 2022$50,000 · 2 events
- Damaging Winds in Ohio, March 6, 2022$30,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Illinois, March 6, 2022$17,000 · 65 kt wind · 2 events